A Case of Disulfiram-Induced Psychosis in a Previously Asymptomatic Patient Maintained on Mixed Amphetamine Salts: A Review of the Literature and Possible Pathophysiological Explanations

Clin Neuropharmacol. Sep-Oct 2016;39(5):272-5. doi: 10.1097/WNF.0000000000000166.

Abstract

Although perhaps better known as an irreversible aldehyde dehydrogenase inhibitor causing increased acetaldehyde levels after concomitant intake of ethanol, disulfiram or one of its metabolites (diethyldithiocarbamate) also inhibit dopamine β-hydroxylase, an enzyme that converts dopamine to norepinephrine. This mechanism has been advanced as a possible explanation for the development of psychosis, during disulfiram treatment, either in monotherapy or in combination therapy, when interaction-emergent psychosis could be causal. We present a young woman who was taking mixed amphetamine salts for treatment of attention-deficit/hyperactivity disorder and developed a short-lived psychosis after introduction of disulfiram. The psychotic symptoms resolved after discontinuation of both medications, without the use of antipsychotic drugs. We proceed with a review of the literature of disulfiram-induced psychosis and discuss pathophysiological theories that possibly were involved in our patient's phenomenology.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Acetaldehyde Dehydrogenase Inhibitors / adverse effects*
  • Adult
  • Attention Deficit Disorder with Hyperactivity / drug therapy
  • Disulfiram / adverse effects*
  • Female
  • Humans
  • Psychoses, Substance-Induced / etiology*

Substances

  • Acetaldehyde Dehydrogenase Inhibitors
  • Disulfiram